MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH HF-CABLE, MONOPOLAR; ELECTRICAL-ONLY MEDICAL DEVICE CONNECTION CABLE, REUSABLE

OLYMPUS WINTER & IBE GMBH HF-CABLE, MONOPOLAR; ELECTRICAL-ONLY MEDICAL DEVICE CONNECTION CABLE, REUSABLE
Model Number A0358
Medical Device Problem Codes Break (1069); Electrical Shorting (2926)
Health Effect - Clinical Code Full thickness (Third Degree) Burn (2696)
Date of Event 10/30/2023
Type of Reportable Event Malfunction
Event or Problem Description
The customer initially reported to olympus that when cutting the gallbladder of the patient during a laparoscopic cholecystectomy, an electric knife was used to perform electrocoagulation for hemostasis, and a sudden electrical conductivity at the electrocoagulation wire handle led to the surgeon's glove breakage, causing a burn of approximately 0.5x0.3 mm on the operator's right thumb.There was no patient injury reported.Olympus then received further information clarifying that the high-frequency cable (a0358) was damaged, and the surgeon touched the damaged area with their hands during use, resulting in burns.There was no malfunction of the esg-400 that was also used in the procedure.The customer further clarified that the surgeon sustained a third degree burn with a small area of 2x5 mm treated with cold application.There were no other symptoms or complications.The surgeon currently does not report any discomfort.
 
Additional Manufacturer Narrative
The suspect device was returned to olympus for evaluation.It has been more than 3 years since the device was manufactured.The cable connector at the end of the device was broken and has been repaired.The damaged patch part was damaged again and exposed the internal copper wire, and there was current leakage of the damaged part.The following possible causes were noted: 1.According to the lot number, the time of use was more than 3 years; according to the corresponding instructions, the cable life is about 200 times.2.In addition, according to the frequency of use, operating habits, storage and cleaning/disinfecting/sterilizing methods and other reasons, the cable has risk of wear and shortened life.3.The user should check the cable and plug before use to see if there are any abnormalities on the surface.Damaged cables are strictly prohibited to use.Cables must be replaced and cannot be repaired.4.It was found that the insulation cover of the cable was damaged and repaired, and current leakage occurred when the cable was damaged again, which was not a quality problem.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the device evaluation and the legal manufacturer's final investigation.During the subsequent examination it was found that the cable appeared to be damaged and was then provisionally repaired.The cable continued to be used in this condition, which then led to the user's burn at the "repaired" point.Dhr-review a manufacturing and quality control review was performed for the affected serial number without showing any non-conformities or deviations regarding the described issue.The dhr review showed, that the device was manufactured according to valid instructions and met all of its specifications.Olympus will continue to monitor field performance for this device.

Brand Name
HF-CABLE, MONOPOLAR
Common Device Name
ELECTRICAL-ONLY MEDICAL DEVICE CONNECTION CABLE, REUSABLE
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg, hamburg 22045
GM  22045
Manufacturer (Section G)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18219819
Report Number9610773-2023-03400
Device Sequence Number6721491
Product Code HET
UDI-Device Identifier04042761001557
UDI-Public04042761001557
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K944200
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberA0358
Device Lot Number009003
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/26/2023
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/08/2023
Supplement Date Received by Manufacturer07/01/2024
Initial Report FDA Received Date11/28/2023
Supplement Report FDA Received Date07/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/02/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ESG-400 / (B)(6)
Patient SexUnknown